Georgia, 2016Damaging Winds in Georgia, June 27 to 28, 2016
June 27 to 28, 2016 · NWS FFC · 5 events in 5 counties and zones
A moderately unstable atmosphere and strong daytime heating combined with a series of weak upper-level waves to produce isolated severe thunderstorms across North and Central Georgia each afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately unstable atmosphere and strong daytime heating combined with a series of weak upper-level waves to produce isolated severe thunderstorms across North and Central Georgia each afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 27, 1:36 PM EST, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 27, 1:36 PM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
236 PM EDT MON JUN 27 2016
.SHORT TERM /Tonight through Tuesday Night/...
Latest surface analysis and regional radars all show a frontal
trough sagging into west and north TN with scattered to widespread
showers and thunderstorms developing along and well south of the
frontal trough across central TN and into North AL. Local radars
show scattered convection already developing over NE GA... and this
activity was initially terrain induced... but now is developing
along their own outflows. Expect more scattered diurnally driven
convection to develop through the afternoon as morning sounding
shows plenty of instability /3500 J/KG of Cape/ and moisture /1.7+
PW's/ with no cap. This coupled with a weak diffluent flow aloft
will support storm development just about anywhere this afternoon
and evening... with some of these pulse storms becoming strong to
severe. In addition to the afternoon storms... expect the
approaching trough and associated frontal boundary to the north to
sag toward north GA this evening... and this will just serve to help
keep convection going well into the evening and possibly overnight
for at least parts of north GA. Will continue to show the greater
pops across the north through tonight and Tuesday morning as the
front sags toward Atlanta area by sunrise. Could see scattered
convection fire across parts of north GA in the morning with initial
daytime heating... all depends on where the lingering front is
meandering... and suspect this will be around the Atlanta metro
area. Then the front sags into central GA Tuesday afternoon...
shifting the greater rain chances there with drier air filtering
into north GA. Models show the drier air eventually spreading into
central GA Tuesday night... but will hold onto a slight chance of
showers and thunderstorms across central GA for Tuesday night at
this time.
SPC continues to show a marginal risk of severe storms across north
GA this afternoon and evening... but his could occur just about
anywhere considering how unstable the air mass is. The greatest
strong to severe storm threat will occur between 4 pm and
midnight... but storms could linger after midnight with the front
sagging into north GA tonight. SPC shows just general thunder on
Tuesday... and the greater storm chances should be in Central GA
during max daytime heating... so this is where we expect the greater
potential for strong to severe storms to occur on Tuesday.
Otherwise... went with a mav and met blend through the period for
temps... and increased pops above guidance across north GA this
afternoon and tonight... then across central GA on Tuesday.
39
.LONG TERM /Wednesday through Monday/...
Only tweaks to the long term based on the latest guidance.
BDL
Previous Discussion...
Models in general agreement through the long term. H5 trough over
the eastern U.S. will hold through most of the long term with the
main flow axis will be north of the CWA. Weak short waves will
move through the flow and this will keep the chance of
thunderstorms in the long term...mainly in the afternoon and
evening hours. A weak front is progged to drop into the CWA over
the weekend and this will increase chances of
thunderstorms...mainly Sunday.
17
&&
.AVIATION...
18Z Update...
VFR conditions are expected to prevail for Atlanta area taf sites
through the period... except where IFR/MVFR vis/cigs will lower in
afternoon and evening convection. CSG and MCN could see LIFR/IFR
cigs spread into their taf sites by 10-12z Tue... but should burn
off by 14z. Expect afternoon convection to fire a little later
today... then could persist well toward 03-04z or later as an
approaching cold front slips into far north GA later tonight. Will
show tempo tsra from 21-01z for ATL... with VCSH until 03z. The
front will sag into the ATL area by Tue morning... so could see late
morning convection fire around the Atlanta taf sites by 14-15z...
but should push south of there by 18z or so. Current west to SW
winds will back more west to NW tonight... then swing over to NE by
18z Tue. Speeds generally 8kts or less.
//ATL Confidence...18Z Update...
Medium on all elements.
39
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 72 87 69 92 / 50 50 20 20
Atlanta 74 88 71 91 / 50 50 20 20
Blairsville 67 84 63 85 / 70 30 20 10
Cartersville 70 88 65 90 / 70 40 10 10
Columbus 74 90 72 91 / 30 60 40 20
Gainesville 72 84 69 90 / 60 40 20 20
Macon 72 92 71 92 / 30 60 40 30
Rome 71 89 67 91 / 60 30 10 10
Peachtree City 71 88 67 91 / 50 50 20 20
Vidalia 73 93 74 90 / 20 60 60 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...39
LONG TERM....BDL
AVIATION...39
Hazardous weather outlook, Jun 27, 3:40 AM EST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
440 AM EDT MON JUN 27 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-280845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
440 AM EDT MON JUN 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING.
INSTABILITY WILL INCREASE ACROSS NORTH AND CENTRAL GEORGIA TODAY AS
A TROUGH OF LOW PRESSURE MOVES OUT OF TENNESSEE AND INTO NORTH
GEORGIA. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF NORTH
AND CENTRAL GEORGIA...HOWEVER STORMS ARE EXPECTED TO BECOME MORE
NUMEROUS ACROSS NORTH GEORGIA. SOME OF THESE STORMS COULD BE
SEVERE WITH DAMAGING WINDS ALONG WITH BRIEF HEAVY RAIN. THE BEST
TIME FOR SEVERE STORMS WILL BE FROM NOON UNTIL 10 PM. JUST ABOUT
ANYWHERE ACROSS THE REGION COULD SEE AN ISOLATED SEVERE
STORMS...ALTHOUGH THE RISK WILL BE A LITTLE HIGHER ACROSS NORTH
GEORGIA IN THE VICINITY OF THE SURFACE TROUGH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED SEVERE STORMS ARE POSSIBLE AGAIN TUESDAY...MAINLY ACROSS
CENTRAL GEORGIA...AS THE SURFACE TROUGH MOVES INTO CENTRAL
GEORGIA. DAMAGING WINDS WILL BE THE MAIN HAZARD. ISOLATED TO
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION WEDNESDAY
THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jun 27, 3:46 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
446 PM EDT MON JUN 27 2016
GAZ001>004-272115-
DADE GA-CATOOSA GA-WHITFIELD GA-WALKER GA-
446 PM EDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR DADE...CATOOSA...WESTERN
WHITFIELD AND WALKER COUNTIES UNTIL 515 PM EDT...
AT 445 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHICKAMAUGA...OR NEAR
LAFAYETTE...MOVING SOUTHEAST AT 20 MPH.
HAZARD...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.
ELECTRICAL APPLIANCES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY. LOCALIZED FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS SHOULD SLOW DOWN
AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
HYDROPLANING. WHEN WATER COVERS THE ROAD...REMEMBER TO
TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DALTON...LAFAYETTE...RINGGOLD...FORT
OGLETHORPE...CHICKAMAUGA...VARNELL... TUNNEL
HILL...COHUTTA...NAOMI...BOYNTON...SUTTLES MILL...NOBLE...COOPER
HEIGHTS...ROCKY FACE...INDIAN SPRINGS...FAIRVIEW...WOOD STATION...
CHATTANOOGA VALLEY...GRAYSVILLE AND BLUE SPRING.
LAT...LON 3499 8495 3459 8506 3459 8553 3462 8553
3477 8551 3497 8546
TIME...MOT...LOC 2045Z 296DEG 19KT 3479 8531Special weather statement, Jun 27, 4:41 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
541 PM EDT MON JUN 27 2016
GAZ002-011-272215-
CHATTOOGA GA-WALKER GA-
541 PM EDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA AND SOUTHERN WALKER
COUNTIES UNTIL 615 PM EDT...
AT 541 PM EDT...A STRONG THUNDERSTORM WAS NEAR TRION...OR 8 MILES
NORTH OF SUMMERVILLE...MOVING SOUTHEAST AT 15 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LAFAYETTE...SUMMERVILLE...TRION...MENLO...NAOMI...CLOUDLAND...VILLANO
W... SUTTLES MILL...BERRYTON...SUBLIGNA...CENTER POST...JAMES H.
FLOYD STATE PARK AND LINWOOD.
LAT...LON 3474 8543 3471 8505 3446 8518 3441 8549
3463 8553
TIME...MOT...LOC 2141Z 294DEG 13KT 3460 8538Special weather statement, Jun 27, 5:04 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
604 PM EDT MON JUN 27 2016
GAZ004-005-007-012-272230-
GILMER GA-MURRAY GA-GORDON GA-WHITFIELD GA-
604 PM EDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILMER...MURRAY...
NORTHEASTERN GORDON AND SOUTHEASTERN WHITFIELD COUNTIES UNTIL 630 PM
EDT...
AT 604 PM EDT...A STRONG THUNDERSTORM WAS OVER DALTON...MOVING EAST
AT 20 MPH.
HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DALTON...CHATSWORTH...ETON...DAWNVILLE...TAILS
CREEK...RAMHURST...FORT MOUNTAIN STATE
PARK...TILTON...CARTERS...NORTH GEORGIA SPEEDWAY AND ROCKY FACE.
LAT...LON 3465 8505 3484 8502 3483 8457 3456 8462
TIME...MOT...LOC 2204Z 278DEG 16KT 3474 8494Local storm report, Jun 27, 5:05 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
605 PM EDT MON JUN 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG ANDREWS CROSSROADS 32.98N 84.66W
06/26/2016 MERIWETHER GA EMERGENCY MNGR
SEVERAL DOWNED TREES AND POWERLINES ALONG CEDAR ROCK
ROAD... BETWEEN HARRIS CITY AND WOODBURY. TIME ESTIMATED
FROM RADAR.
&&
EVENT NUMBER FFC1600417
DJNSpecial weather statement, Jun 27, 5:31 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
631 PM EDT MON JUN 27 2016
GAZ005-007-012-013-272315-
GILMER GA-MURRAY GA-GORDON GA-PICKENS GA-
631 PM EDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR GILMER...MURRAY...NORTHEASTERN
GORDON AND NORTHWESTERN PICKENS COUNTIES UNTIL 715 PM EDT...
AT 631 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHATSWORTH...MOVING
EAST AT 20 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CHATSWORTH...JASPER...ELLIJAY...ETON...EAST ELLIJAY...TALKING
ROCK... MOUNTAINTOWN...PISGAH...FORT MOUNTAIN STATE PARK...NORTH
GEORGIA SPEEDWAY...ROUNDTOP...NICKELSVILLE...ROY...TAILS
CREEK...RAMHURST...HINTON... TALONA...BLAINE...CARTECAY AND CARTERS.
LAT...LON 3478 8429 3475 8427 3444 8445 3458 8493
3467 8490 3467 8489 3471 8488 3471 8487
3472 8486 3473 8487 3474 8485 3476 8487
3479 8485 3480 8484 3481 8485 3486 8483
TIME...MOT...LOC 2231Z 283DEG 18KT 3470 8477Thunderstorm Wind, Murray
- When
- June 27, 5:35 PM EST to 5:55 PM EST
- Where
- Murray County, Chatsworth to 2.02 mi SSW of Dennis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 34.770, -84.770
The Murray County 911 center reported power lines blown down in Chatsworth and trees blown down around the intersection of Old Highway 411 and Highway 282.
Thunderstorm Wind, Putnam
- When
- June 28, 3:15 PM EST to 3:30 PM EST
- Where
- Putnam County, 1.49 mi W of Clopton to 2.21 mi SE of Jefferson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 33.370, -83.326
The Putnam County Emergency Manager reported several trees blown down along Highway 44 in the northeastern portion of the county.
Thunderstorm Wind, Greene
- When
- June 28, 3:18 PM EST to 3:30 PM EST
- Where
- Greene County, 1.38 mi N of Comfort
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 33.400, -83.130
The Greene County 911 center reported trees blown down across Liberty Church Road.
Thunderstorm Wind, Hancock
- When
- June 28, 3:48 PM EST to 4:00 PM EST
- Where
- Hancock County, 3.24 mi SSW of Mount Zion to 1.45 mi W of Sparta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 33.306, -83.020
The Hancock County 911 center reported 6 trees blown down near Highways 16 and 22.
Thunderstorm Wind, Washington
- When
- June 28, 4:00 PM EST to 4:15 PM EST
- Where
- Washington County, 0.69 mi N of Deepstep
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 33.030, -82.920
The Washington County 911 center reported several trees blown down along Pleasant Grove Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Mississippi, June 27, 20161 death · $253,000 · 53 kt wind · 8 events
- Flash Flooding in West Virginia, June 27, 2016$516,000 · 5 events
- Flash Flooding in Virginia, June 27, 2016$77,000 · 7 events
- Hail and Damaging Winds in Nebraska, June 27, 2016$41,000 · 2 in hail · 14 events
- Flash Flood and Damaging Winds in Texas, June 27, 2016$55,000 · 3 events
- Flash Flood in South Carolina, June 27 to 28, 2016$50,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, June 27 to 30, 2016$26,000 · 54 kt wind · 10 events
- Tornadoes and Hail in Colorado, June 27, 2016EF0 · 15 events
- Flash Flood and Hail in Nebraska, June 27, 20161.75 in hail · 10 events
- Flash Flooding and Flood in Virginia, June 27 to 29, 20168 events
- Tornado and Hail in Colorado, June 27, 2016EF0 · 7 events
- Flash Flooding and Flooding in Texas, June 27, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649071, 649072, 649073, 649075, 649074.